MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-5-20-3D
Medical Device Problem Codes Difficult or Delayed Positioning (1157); Separation Failure (2547); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/10/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
(b)(6) 2023 mpxr 1087249 (rep, hcp, for): medtronic received a report that the healthcare provider (hcp) was performing intrasaccular embolization on the unruptured saccular aneurysm of the c7 segment of the right internal carotid artery.In routine operation, the micro-guide wire was used to guide the micro-catheter into the aneurysm, and fc-5-20-3d was used to form a hoop.The first half of the coil was perfectly formed a hoop.When there was about 3cm left in the end, the surgeon prepared to recover part of the coil for adjustment and continued to fill the coil, and then when filling the last few millimeters, the tension was very large, the microcatheter was pushed out of the tumor cavity, and pushed the front microcatheter to send the coil into the tumor cavity for detachment.When the guide wire was withdrawn, it was found that it was not detached completely, the coil body was brought into the microcatheter about 3mm, and the coil body could not be sent into the tumor cavity by pushing the guide wire.There was difficult placement.The coil was implanted at the intended location.The device did not jump during deployment.The vessel was not damaged.The tip of the catheter was not under stress.The tip of the catheter did not move during deployment.The physician rotated the delivery pusher during the procedure.The aneurysm did not rupture.After much hesitation, the surgeon decided to withdraw the microcatheter, and used the sab stent to remove all the coil body of fc-5-20-3d.The access was re-established to embolize the aneurysm, and the operation was successfully completed.No patient symptoms or further complications were reported as a result of this event.The device and an y accessories were prepared as indicated in the ifu.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm in the c7 segment of right internal carotid artery with a max diameter of 5.7mm and a 4.2mm neck diameter.It was noted the patient's blood flow was high and vessel tortuosity was moderate.
 
Additional Manufacturer Narrative
 
Event or Problem Description
Additional information was received that there was no resistance in the catheter because the coil body was brought out of the tumor cavity due to incomplete detachment.The coil came out of the introducer sheath smoothly.There was no kink/damage observed to the coil after removal.The catheter was a medtronic product.There were 0 attempts to detach the coil with the instant detacher and 1 manual attempt.There was no pushwire damage observed after removal.
 
Additional Manufacturer Narrative
Product analysis #(b)(4): as found condition: the axium pusher was returned for analysis within a shipping box; within a sealed plastic biohazard pouch and within an opened axium inner pouch.The unknown medtronic micro catheter used in the event was not returned for analysis.Visual inspection/damage location: the axium pusher was found broken at the positive load indicator.The break indicator was found separated from the remaining pusher as the tack welds were found broken.The three segments were retained by the release wire.These breaks are indicative of manual detachment attempts.The coin was found fully retracted out of the lumen stop.No damages were found with the coin, or the lumen stop.No damages were found with the shield coil.The implant coil was already detached and not returned for analysis.Testing/analysis: the device could not be used for resistance testing as the implant was already detached.Conclusion: based on the device analysis and reported information, the customer¿s report of ¿coil resistance/stuck in catheter¿ could not be confirmed.Possible causes for coil resistance in catheter are, but not limited to, lack of hydration before procedure, user does not maintain continuous flush, damage to the micro catheter or tortuous anatomy.The customer report of non-detachment also could not be confirmed as the device was returned with the implant already detached.There were evidence of manual detachment attempts and no damages were found with the returned detachment subassemblies that would contribute towards the failure to detach.As the implant coil and detach element ball (attached to the implant) were not returned for analysis, any contribution of the implant and ball towards the failures could not be determined.The customer report of ¿difficult placement/positioning¿ could not typically be confirmed through device analysis.Possible causes of difficulty placement/positioning are patient vessel tortuosity, catheter tip under stress, catheter kickback or catheter compatibility.Customer reported device did not jump during deployment, tip of catheter was not under stress, tip did not move during deployment, physician rotated the pusher during the procedure, devices were prepared per ifu, and patient vessel tortuosity as moderate.Therefore, the root cause could not be determined.The unknown micro catheter was not returned for analysis.Therefore, any contribution of the micro catheter towards the failures could not be determined.As the model and lot numbers were not reported, compatibility could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key17540944
Report Number9612164-2023-03679
Device Sequence Number15308614
Product Code KRD
UDI-Device Identifier00847536038752
UDI-Public00847536038752
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/11/2024
Device Model NumberFC-5-20-3D
Device Catalogue NumberFC-5-20-3D
Device Lot Number222050632
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/10/2023
Supplement Date Received by Manufacturer08/15/2023
09/15/2023
Initial Report FDA Received Date08/14/2023
Supplement Report FDA Received Date09/14/2023
10/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/11/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown